in

How to Deal With a Drug Allergy

Having a drug allergy is no fun, no matter what your age. When kids first start getting sick and needing to take medications, many parents start to worry about what a drug reaction is and what to look for.

Many people confuse a drug intolerance with a drug allergy. A drug allergy elicits an immune response while a drug intolerance does not. For example, if a medication gives you a headache or makes you nauseous, it is a drug intolerance. With a drug intolerance you can continue to take medication, with a drug allergy, you generally cannot continue taking the medication.

Knowing the difference between a drug intolerance and a drug allergy is an important step in dealing with a true drug allergy. Another important step is to know the true symptoms of a drug allergy, some of which are minor, while others can be life threatening.

Dealing with a Drug Allergy

Symptoms of a drug allergy

  • Rash
  • Hives
  • Itching
  • Fever
  •  Swelling
  • Wheezing
  • Difficulty breathing
  • Runny nose
  • Itchy, watery eyes
  • Tightening of the airways, making it difficult to breathe
  • Swollen lips, tongue, or throat
  • Hoarseness or difficulty speaking
  • Vomiting
  • Diarrhea
  • Dizziness
  • Lightheadedness
  • Weak but rapid pulse
  • Drop in blood pressure
  • Seizures
  • Loss of consciousness

Some of these may seem scary, and they are, but depending on the severity of the reaction will determine the course of treatment.

If you or anyone else experiences any of the following, call 911 immediately: difficulty breathing, tightening of the airways, swollen lips, tongue, or throat, drop in blood pressure, weak, rapid pulse, seizures or loss of consciousness.

For the most part symptoms such as vomiting, diarrhea, rash, and itching will go away over time, once the medication is out of your system. In the meantime, you can try to control the itching with lotions.

If you believe it is a true drug allergy you should stop taking the medication and call your doctor to get a replacement medication if needed.

Drug allergies typically do not show up the first time you take a medication. What happens is the first time you take it, your body has never been exposed to it before, but your body detects it as a harmful substance and makes antibodies against it. The next time you take the medication, your antibodies react. Because of this a drug allergy can develop at anytime during your life; you may have taken Penicillin for years, then all of a sudden you are allergic to it.

Some common drugs that cause drug allergies include:

  • Antibiotics, such as Penicillins
  • Aspirin
  • Chemotherapy drugs
  • Medications for autoimmune disorders such as rheumatoid arthritis
  • Bee pollen products

Those with an allergy to food or other medications are more likely to develop a drug allergy.

The treatment for a drug allergy is pretty simple. The first thing is to treat the symptoms of the allergy, then avoid the drug that causes the allergy. You may also need to carry an Epipen in case of an accidental exposure if you have an anaphylactic reaction to the drug.

Thanks for reading, Cassie

Vote for me @ Top Mommy Blogs - Mom Blog Directory

Leave a Reply

Your email address will not be published. Required fields are marked *

Why am I Overweight?

How Do I Talk to My Kids About Sex?